Cardiac Glycosides Poisoning Average Cost

From 57 quotes ranging from $500 - 8,000

Average Cost


First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Cardiac Glycosides Poisoning?

Cardiac glycosides are naturally occurring compounds formed in several plants. These compounds cause a disruption in the natural rhythms of the heart and can have a negative effect on the central nervous system and gastrointestinal system as well. This disruption in the natural rhythm of the heart can be beneficial in small amounts for those individuals with congestive heart failure but it has a narrow margin of safety and the variation in absorption between patients can make dosing problematic. Overdose can occur from medication, from chewing or eating the plants themselves, or eating insects that dine on the toxic plants, such as monarch caterpillars and monarch butterflies.

Cardiac glycosides are compounds that can disrupt the natural rhythm of the heart. These compounds occur naturally in several types of plants and is used in medications designed to regulate the heart.

Book First Walk Free!

Symptoms of Cardiac Glycosides Poisoning in Dogs

Cardiac glycosides, usually in the form of digoxin, are often used in the treatment of congestive heart failure. The early signs of toxicity from the cardiac glycosides can mimic the heart problem it is meant to treat, making diagnosis difficult. 

  • Cardiac arrhythmias
  • Collapse
  • Decreased heart rate
  • Depression
  • Diarrhea
  • Drooling
  • Hyperkalemia (high levels of potassium in blood)
  • Increased heart rate
  • Loss of appetite
  • Lethargy
  • Nausea
  • Seizures
  • Sudden death
  • Tremors
  • Unsteady gait
  • Vomiting
  • Weakness


There are several types of plants that contain naturally occurring cardiac glycosides. Some of the more common plants (and their common names) that have developed these chemicals as a defense include:


  • Antiaris
  • Bark cloth tree
  • Upas tree


  • Milkweeds

Bryophyllum daigremontianum

  • Alligator plant 
  • Devils backbone
  • Mexican hat plant
  • Mother of millions
  • Mother of thousands

Calotropis gigantea

  • Crown flower

Convallaria majalis

  • Lily of the valley


  • Foxglove

Drimia maritima

  • Maritime squill
  • Red squill
  • Sea onion
  • Sea squill
  • Squill

Nerium oleander

  • Oleander

Causes of Cardiac Glycosides Poisoning in Dogs

Cardiac glycosides are organic compounds that can disrupt regular heart rhythm by acting on the force of the cardiac muscle itself. This compound has been used for centuries both as a healing agent for those who already suffer from cardiac disorders as well as a poison.  

Your canine could ingest this toxin from multiple sources.

Heart medication

  • Digoxin and digitoxin are medications based on the cardiac glycoside toxins that occur naturally in plants
  • They are often used to help regulate certain types of arrhythmias and congestive heart failure in both humans and canines 


  • There are several types of plants that have cardiac glycosides in all parts of the plant, including the sap
  • Making a tea out of any of these plants will also have a toxic result

Monarch butterfly/ caterpillar

  • The caterpillar of the monarch butterfly dines exclusively on the sap of the milkweed plant, which contains cardiac glycosides

Diagnosis of Cardiac Glycosides Poisoning in Dogs

If you catch your pet consuming the either digitalis-based heart medication or cardiac glycoside laden plant, identification may be all that is required to determine the cause of your pet’s reactions. Your veterinarian will generally ask for more information about how much the patient got into and how long ago this occurred. If the ingestion of the item was not witnessed, the symptoms will prompt your veterinarian to take special note of any opportunistic eating that was witnessed or suspected in addition to any concurrent prescriptions or supplements that your dog has been taking. Drugs such as beta-blockers, steroids, and some chemotherapy agents may interact negatively with cardiac glycoside. A biochemistry profile, complete blood count, and urinalysis are likely to be done at this time, including the levels of magnesium and potassium in the blood. There are blood tests available to detect the cardiac glycosides, as well as to monitor the levels of glycosides in the system, however the cost of these methods generally limits their accessibility for veterinary diagnosis.

Treatment of Cardiac Glycosides Poisoning in Dogs

Vomiting is generally not induced in cases of cardiac glycoside poisoning due to the rapid absorption of the compound. If your pet is still conscious and not vomiting, activated charcoal is likely to be given at the veterinary office in an attempt to soak up as many toxins as possible before they dissolve into the bloodstream, and in some cases, gastric irrigation may be required. If the toxicity is due to a protracted overdose from medication prescribed to regulate the heart, you will also need to stop giving the medication and your veterinarian will look at other treatment options. General supportive measures may include IV fluids for dehydration and combinations of sugars and electrolytes to adjust any imbalances. Calcium should be avoided as an additive to the IV fluids as calcium tends to enhance the effects of the cardiac glycoside. Supplemental potassium can also be problematic as it can increase the likelihood of hyperkalemia developing. Antiarrhythmic drugs such as atropine sulfate, procainamide or lidocaine may be employed to regulate the heart. Although digoxin-specific antibodies have successfully been used to treat toxicity in humans, it has not proven effective in canines or other animals. Injections of fructose have also been used experimentally to reduce serum potassium levels and heart irregularities.

Recovery of Cardiac Glycosides Poisoning in Dogs

Either recovery or death will usually occur within 24 hours from the first symptoms, and supportive measures are a key factor in mortality. Ensuring that the recuperating patient has a quiet, calm setting to return home to will help speed recovery. This is especially important in cardiac glycoside poisoning to avoid further stress on the heart. Adequate amounts of fresh water should be made available and extra bathroom breaks should be expected. Patients that are recovering from anesthesia given for a gastric irrigation may have coordination difficulties at first, and are often initially confused and disoriented. Isolation from other pets and from children is generally advised until the medication has fully cleared your companion’s system.